Funnel Cloud, Hancock
- When
- April 2, 3:47 PM CST to 3:48 PM CST
- Where
- Hancock County, 2 mi NNW of Hamilton
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -90.667
Funnel cloud north of Hamilton
A strong spring storm system moved from the central Plains into the Great Lakes region on 2 April 2006. A strong low level jet of 40-50 knots (46-58 mph) allowed thunderstorms to develop in the semi-moist atmosphere of the warm sector.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong spring storm system moved from the central Plains into the Great Lakes region on 2 April 2006. A strong low level jet of 40-50 knots (46-58 mph) allowed thunderstorms to develop in the semi-moist atmosphere of the warm sector. These storms rapidly developed into a squall line that raced northeast across far northeast Missouri, southeast Iowa, and west central Illinois. The storms were prolific non-severe hail producers while at the same time producing severe hail. Eight tornadoes were produced across southeast Iowa and west central Illinois by this squall line. A second squall line developed along the occluded front in eastern Iowa and moved northeast into northwest Illinois producing some wind and hail damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 1:54 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 254 PM CDT SUN APR 2 2006 .SYNOPSIS... ALL EYES ON SEVERE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH TORNADO WATCH ALREADY IN PLACE FOR AREA OF IMMEDIATE CONCERN OVER SOUTHERN 2-3 COUNTIES TIL 01Z. SURFACE LOW WAS OVER FAR SW IA AT 19Z WITH OCCLUDING FRONT EXTENDING SE INTO N CENTRAL MO WITH DRYLINE SOUTH INTO EASTERN OK. MAIN WARM FRONT WAS E-SE JUST NORTH OF IRK TO NEAR UIN. EXTENSIVE CLOUD COVER NORTH OF THE WARM FRONT IS HOLDING TEMPS IN 40S WITH BRISK SE WINDS OVER MUCH OF CWFA. CLOUD COVER HAS BEEN THINNING OVER W CENTRAL IL...NE MO AND SE IA OVER PAST SEVERAL HOURS AND CONTINUES TO DESTABILIZE. ALOFT...STRONG SHORTWAVE ANALYZED OVER S CENTRAL NE WAS CHURNING EAST OVER FAR SE NEB. WATER VAPOR INDICATED SIGNIFICANT DRY SLOT AHEAD OF THIS VORT MAX FROM WESTERN MO INTO SW IA. SITUATION BECOMING MORE FAVORABLE FOR SEVERE TORMS AND A FEW SUPERCELLS AS DEVELOPING SEVERE LINEAR CONVECTION IN N CENTRAL MO EVOLVES NE INTO SE IA AND NE MO OVER NEXT FEW HOURS. && .SHORT TERM...TONIGHT THROUGH MONDAY STRONG LOW TO TRACK E-NE ACROSS CENTRAL PORTION OF FORECAST AREA THIS EVENING WITH POTENTIAL SEVERE OUTBREAK FOLLOWED BY STRONG GRADIENT WINDS OVERNIGHT INTO MONDAY. SECONDARY UPPER LEVEL SHORTWAVE MOVING OUT OF EASTERN WY PROGGED TO GET ABSORBED INTO CURRENT TROUGH OVER NEB AND SWEEP ACROSS AREA STRENGTHEN AS DEEPENING UPPER LOW TONIGHT INTO EARLY MON. THIS WILL STRENGTHEN THE SURFACE LOW AS IT SWEEPS E-NE ACROSS THE CWFA THIS EVENING. CURRENT PRESSURE FALLS AXIS SUGGESTS THIS PATH WILL BE FROM ABOUT WILLIAMSBURG TO FREEPORT FROM LATE AFTERNOON THROUGH MIDNIGHT. WILL KEEP CATEGORICAL THUNDERSTORMS GOING THROUGH THIS PERIOD WITH SEVERE MENTION OVER ENTIRE AREA...ALTHOUGH GREATEST CONCERN WILL BE SOUTH OF I-80. THE DEEPENING SURFACE LOW...AND ASSOCIATED STRONG PRESSURE GRADIENT WILL RESULT IN WINDY CONDITIONS. CURRENT TIMING SUGGESTS GRADIENT WINDS WILL NOT CRANK UP TO ADVISORY CRITERIA UNTIL MIDNIGHT. AXIS OF STRONGEST 850 MB WINDS AND PRESSURE RISES POINT TOWARD STRONGEST WINDS FROM JUST BEFORE SUNRISE TO MID MORNING MONDAY. ISSUED WIND ADVISORY FOR ENTIRE AREA FOR MIDNIGHT TONIGHT THROUGH MIDDAY MONDAY...WHEN WINDS SHOULD DROP BELOW ADVISORY CRITERIA. WIND GUSTS COULD POTENTIALLY PUSH INTO WARNING CRITERIA...WHICH WILL HAVE TO BE WATCHED. .LONG TERM...TUESDAY THROUGH SUNDAY ACTIVE PATTERN CONTINUES WITH ANOTHER VIGOROUS UPPER LEVEL LOW APPROACHING LATE IN THE WEEK. ELEVATED CONVECTION TO DEVELOP WITH NOCTURNAL RETURN FLOW WED NIGHT. WITH ANOTHER STRONG LOW MOVING THROUGH REGION...SHOWERS AND THUNDERSTORMS LIKELY THU WITH RAIN CHANCES LINGERING AS NEARLY STACKED SYSTEM SLOWLY DEPARTS TO EAST FRI. WEEKEND LOOKS DRY WITH TEMPERATURES NEAR EARLY APRIL NORMS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. IL...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. MO...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 442 AM CDT SUN APR 2 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 442 AM CDT SUN APR 2 2006 ...POTENTIALLY SIGNIFICANT SEVERE WEATHER TODAY FOLLOWED BY STRONG WINDS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A POTENT LOW PRESSURE SYSTEM WILL MOVE THROUGH THE MIDWEST TODAY BRINGING TWO ROUNDS OF THUNDERSTORMS DURING THE DAY FOLLOWED BY VERY STRONG WINDS LATER IN THE EVENING. THE FIRST ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. OTHER THAN ISOLATED HAIL...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. A SECOND AND MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHERN IOWA AND MISSOURI AND MOVE EAST INTO ILLINOIS...BRINGING A THREAT OF SEVERE WEATHER TO THE ENTIRE AREA. A FACTOR LIMITING THE SEVERE THREAT TODAY WILL BE THE AMOUNT OF LINGERING CLOUDS FROM THIS MORNINGS STORMS. IF WE GET SUNSHINE AND RESULTANT INSTABILITY...SHEAR WILL BE SUFFICIENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...ESPECIALLY AT LOCATIONS ROUGHLY ALONG AND SOUTH OF HIGHWAY 34 LATER THIS AFTERNOON AND EARLY EVENING. ONCE THE SEVERE THREAT DIMINISHES EARLY THIS EVENING...STRONG WINDS WILL DEVELOP AS THE INTENSIFYING SURFACE LOW MOVES EAST. WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE LATE TONIGHT INTO EARLY MONDAY MORNING. STAY TUNED FOR LATER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH WINDS WILL CONTINUE INTO MONDAY. ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FOR THURSDAY...BUT IT IS TOO EARLY TO SPECIFY A SEVERE OR HEAVY RAIN THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD BE ANTICIPATED LATER TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 7 NE MEMPHIS 40.53N 92.08W
04/02/2006 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
AND WIND GUSTS TO 40 MPH
&&
TSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 5 E MOUNT STERLING 40.62N 91.84W
04/02/2006 E50 MPH VAN BUREN IA TRAINED SPOTTER
ALSO PEA SIZED HAIL
&&
DDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL LURAY 40.45N 91.88W
04/02/2006 E0.25 INCH CLARK MO TRAINED SPOTTER
WIND GUSTS 40 TO 50 MPH
&&
TSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 1 E STOCKPORT 40.86N 91.81W
04/02/2006 VAN BUREN IA EMERGENCY MNGR
&&
STEVEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ATHENS 40.57N 91.69W
04/02/2006 E0.88 INCH CLARK MO CO-OP OBSERVER
0404 PM HAIL 3 S MOUNT PLEASANT 40.92N 91.55W
04/02/2006 E0.75 INCH HENRY IA TRAINED SPOTTER
0404 PM HAIL 2 SW DONNELLSON 40.62N 91.59W
04/02/2006 E0.75 INCH LEE IA TRAINED SPOTTER
&&
DDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL FAIRFIELD 41.01N 91.97W
04/02/2006 E0.50 INCH JEFFERSON IA TRAINED SPOTTER
ONE INCH OF HAIL COVERING GROUND
0428 PM HAIL FAIRFIELD 41.01N 91.97W
04/02/2006 E0.25 INCH JEFFERSON IA TRAINED SPOTTER
NUMEROUS REPORTS OF PEA SIZE HAIL LASTING MORE THAN 5
MINUTES. HAIL ACCUMULATION UP TO ONE INCH DEEP.
&&
TSThe Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
9 hail, 5 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Funnel cloud north of Hamilton
Emergency manager also reported estimated 43 knot (50 mph) winds.
A trailer was ripped from its foundation and a shed roof was ripped off. The location is 0.5 miles east of Plymouth and just east of the Hancock/McDonough county line.
Two foot diameter pine trees uprooted with shingles off a house and garage. A basketball stand was blown over onto an automobile causing damage. Power lines and a privacy fence were downed.
Relayed by media
On WIU campus.
Also reported by a spotter; nickel to quarter size hail covering the ground.
NWS survey found numerous trees and power lines down with several poles snapped. Several houses and trailers on the southeast side of town had minor roof and siding damage. Major damage was sustained to one mobile home and a metal pole barn. Winds were estimated at 61-70 knots (70-80 mph).
Law enforcement reported 6 poles and wires down on highway 41 between Bushnell and Adair. NWS survey estimates winds of 61-70 knots (70-80 mph).
Also estimated 35 knot (40 mph) winds.
Trees down
Street flooding at the intersection of Adams and Charles streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503148, 5503150, 5503149, 5501972, 5503152, 5501963, 5503151, 5501964, 5503153, 5501968, 5501969, 5501966, 5501965, 5501967, 5501970, 5501971.